This article is free to access.
Background: It is believed that ketamine does not affect motor-evoked potential amplitude, whereas various anesthetic drugs attenuate the amplitude of transcranial motor-evoked potential. However, we encountered a patient with marked attenuation of motor-evoked potential amplitude after intravenous bolus administration of ketamine. Case presentation: A 15-year-old Japanese girl with a diagnosis of adolescent idiopathic scoliosis was admitted to our hospital to undergo posterior spinal fusion at T4-L3. After induction of general anesthesia using a continuous infusion of propofol and remifentanil, we confirmed that transcranial electrical motor-evoked potentials were being recorded correctly. Ketamine 1.25 mg/kg was administered intravenously for intraoperative and postoperative analgesia. About 3 minutes later, the motor-evoked potential amplitude was markedly attenuated. No other drugs were administered except for ketamine. The patient's vital signs were stable, and the surgery had not yet started. The motor-evoked potential amplitude was recovered at about 6 minutes after administration of ketamine. The surgery was performed uneventfully, and the patient had no neurologic deficit when she emerged from general anesthesia. Conclusions: Although there is a widely held belief in the field of anesthesiology that ketamine does not affect motor-evoked potential amplitude, it has been suggested that ketamine could affect its monitoring.
Furutani, K., Matsuhashi, M., Deguchi, H., Mitsuma, Y., Ohashi, N., & Baba, H. (2018). Marked attenuation of the amplitude of transcranial motor-evoked potentials after intravenous bolus administration of ketamine: A case report. Journal of Medical Case Reports, 12(1). https://doi.org/10.1186/s13256-018-1741-9